Journal of Computational Dynamics (JCD)

Global invariant manifolds near a Shilnikov homoclinic bifurcation

Pages: 1 - 38, Volume 1, Issue 1, June 2014      doi:10.3934/jcd.2014.1.1

       Abstract        References        Full Text (6559.1K)       Related Articles       

Pablo Aguirre - Departamento de Matemática, Universidad Técnica Federico Santa María, Casilla 110-V, Valparaíso, Chile (email)
Bernd Krauskopf - Department of Mathematics, The University of Auckland, Private Bag 92019, Auckland 1142, New Zealand (email)
Hinke M. Osinga - Department of Mathematics, The University of Auckland, Private Bag 92019, Auckland 1142, New Zealand (email)

Abstract: We consider a three-dimensional vector field with a Shilnikov homoclinic orbit that converges to a saddle-focus equilibrium in both forward and backward time. The one-parameter unfolding of this global bifurcation depends on the sign of the saddle quantity. When it is negative, breaking the homoclinic orbit produces a single stable periodic orbit; this is known as the simple Shilnikov bifurcation. However, when the saddle quantity is positive, the mere existence of a Shilnikov homoclinic orbit induces complicated dynamics, and one speaks of the chaotic Shilnikov bifurcation; in particular, one finds suspended horseshoes and countably many periodic orbits of saddle type. These well-known and celebrated results on the Shilnikov homoclinic bifurcation have been obtained by the classical approach of reducing a Poincaré return map to a one-dimensional map.
    In this paper, we study the implications of the transition through a Shilnikov bifurcation for the overall organization of the three-dimensional phase space of the vector field. To this end, we focus on the role of the two-dimensional global stable manifold of the equilibrium, as well as those of bifurcating saddle periodic orbits. We compute the respective two-dimensional global manifolds, and their intersection curves with a suitable sphere, as families of orbit segments with a two-point boundary-value-problem setup. This allows us to determine how the arrangement of global manifolds changes through the bifurcation and how this influences the topological organization of phase space. For the simple Shilnikov bifurcation, we show how the stable manifold of the saddle focus forms the basin boundary of the bifurcating stable periodic orbit. For the chaotic Shilnikov bifurcation, we find that the stable manifold of the equilibrium is an accessible set of the stable manifold of a chaotic saddle that contains countably many periodic orbits of saddle type. In intersection with a suitably chosen sphere we find that this stable manifold is an indecomposable continuum consisiting of infinitely many closed curves that are locally a Cantor bundle of arcs.

Keywords:  Homoclinic bifurcation, invariant manifolds, Shilnikov chaos.
Mathematics Subject Classification:  Primary: 34C37, 34C45, 37D45; Secondary: 34C23, 37M99.

Received: November 2011;      Revised: July 2012;      Available Online: April 2014.